Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 42, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 23, 1997, 8:56 PM CDT for Pecos County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 1997, 8:56 PM CDT (01:56 UTC)
- Expired
- Apr 23, 1997, 9:20 PM CDT
- In force
- 24 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2057 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 240158 SVRMAF TXC371-240220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 856 PM CDT WED APR 23 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 920 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...NORTHWESTERN PECOS COUNTY AT 855 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR AND SPOTTER REPORTS 35 MILES NORTHWEST OF FORT STOCKTON OR 21 MILES WEST OF COYANOSA MOVING EAST AT 40 MPH. THIS STORM HAS A HISTORY OF PRODUCING GOLFBALL SIZE HAIL. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. $$ TJT/MEY &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:24 PM CDT, 5 hours 32 minutes earlier.
Area forecast discussion, Apr 23, 3:24 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 323 PM CDT WED APR 23 1997 SATELLITE IMAGERY INDICATES MID-UPPER LEVEL MSTR IS INCREASING FROM THE W AS TROF MOVES INTO AZ. MEANWHILE AT THE SURFACE MSTR IS MAKING A MEAGER ATTEMPT TO RETURN WITH E-SE FLOW PREVAILING ACROSS THE CWA. SCATTERED POPS STILL WARRANTED TONIGHT AS LAPSE RATES STEEPEN ALOFT LOW LEVEL WARM ADVECTION ASSOCD WITH DEVELOPMENT OF LLJ. COORD WITH LBB AND DECIDED TO DROP MENTION OF SEVERE ACROSS THE AREAS TONIGHT AS INSTABILITY AND DYNAMICS WILL BE LIMITED. SCENARIO FOR TMRW WARRANTS MENTION OF SVR AS DRYLINE SETS UP INVOF OF MIDLAND DURING THE AFTERNOON. WITH TEMPS E OF THE DRYLINE EXPECTED TO BE IN THE M70S TMRW AFTERNOON...FCST CAPES FROM ETA INDICATING 1200 J/KG AND WITH LI'S TO MINUS 6 SEVERE TSTMS WILL BE POSSIBLE. EVEN THE SHEAR STABILITY INDEX (WHICH HAS WORKED WELL RECENTLY) INDICATES SUPERCELLS WILL BE POSSIBLE FROM KMAF NORTHWARD ALONG THE DRYLINE. STILL MOISTURE REMAINS A QUESTION? AFTER COORD WITH LBB WILL DOWN PLAY POPS A LITTLE DUE TO MODEL UNCERTAINTIES AND WILL MAKE SOME MINOR DEVIATIONS TO TEMPS BASED ON MSTR RETURN. WILL GO WARMER WESTERN AREAS TMRW AS DRY DOWNSLOPE WINDS PREVAIL:. MAF 51/76 30/30 CNM 49/83 30/10 MRF 48/80 30/- P07 56/78 20/30 MURDOCH/FRANCIS
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:26 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 44 min |
| Apr 24, 3:13 PM CDT | Tornado Warning | MAF | Dawson, Gaines | 32 min |
| Apr 24, 3:36 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Ward | 49 min |
| Apr 24, 4:25 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.